Contraceptive may be depression linked

May 08, 2006

A contraceptive commonly used to treat acne is being investigated by British authorities for possibly causing depression.

Dianette came under study when more than 100 women said they suffered depression after the drug was prescribed for them, The Times of London reported Monday.

Britain's Medicines and Healthcare Products Regulatory Authority started its investigation after the charity complaints were reported.

The drug, an effective contraceptive, is also licensed in England as a hormone treatment for severe acne. However, doctors have advised the drug should not be prescribed solely for use as a contraceptive because of a higher risk of blood clots than other combination pills, The Times said.

Women who take it are supposed to stop within three to four months of their skin problems becoming resolved.

Copyright 2006 by United Press International

Explore further: Tide turning in Ebola fight after hard lessons

add to favorites email to friend print save as pdf

Related Stories

Drought sees Rio's main hydro plant turned off

6 hours ago

A major Rio hydroelectric power plant was switched off after water levels slipped below an operational minimum following severe drought, Brazil's national grid told AFP on Thursday.

Recommended for you

Tide turning in Ebola fight after hard lessons

11 hours ago

A top U.N. official in the fight against Ebola greeted just three patients at one treatment center he visited this week in Sierra Leone. Families in Liberia are no longer required to cremate the remains of ...

Just five Ebola cases left in Liberia: UN

15 hours ago

The United Nations said on Saturday Liberia was dealing with just five remaining cases of Ebola, in the clearest sign yet that the country is nearing the end of the outbreak.

User comments : 0

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.